Montana, 2011

Damaging Winds in Montana, September 19, 2011

September 19, 2011 · NWS TFX · 2 events in 2 counties and zones

A late summer cold frontal passage brought strong thunderstorms to Judith Basin and Fergus Counties. Thunderstorm wind gusts to 63 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A late summer cold frontal passage brought strong thunderstorms to Judith Basin and Fergus Counties. Thunderstorm wind gusts to 63 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 19, 1:45 PM MST, 7 minutes earlier.

Area forecast discussion, Sep 19, 1:45 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT MON SEP 19 2011

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...SURFACE COLD FRONT BLASTED THROUGH
CENTRAL MONTANA A BIT STRONGER THAN WAS EXPECTED. ANALYSIS OF THE
EVENT SUGGESTED THAT A MID-LEVEL BARRIER JET INTERACTED WITH THE
FRONT TO TRIGGER CONVECTION DIRECTLY OVER GREAT FALLS JUST AS THE
FRONT PASSED THROUGH THE AREA. THE RESULT WAS MID LEVEL WINDS
BROUGHT TO THE SURFACE AND GUSTING UP TO 60 MPH CAUSING LOCAL
DAMAGE AND POWER OUTAGES. THE FRONT CONTINUES TO PUSH SOUTH THIS
AFTERNOON WITH BANDS OF LIGHT TO MODERATE RAIN PERSISTING IN THE
POST-FRONTAL ENVIRONMENT. SATELLITE IMAGERY SHOWS SKIES ALREADY
CLEARING OVER NORTHWEST MONTANA WITH CLEARING STILL ON TRACK TO
MOVE INTO CENTRAL AND SOUTHWEST MONTANA THIS EVENING. AS SKIES
CLEAR OUT TEMPERATURES WILL FALL INTO THE 30S IN MANY AREAS WITH
PATCHY FOG FORMING TOWARDS MORNING. A STRONG UPPER LEVEL RIDGE
BUILDS OVER THE NORTHERN ROCKIES TUESDAY THROUGH WEDNESDAY WITH
TEMPERATURES WARMING BACK ABOVE SEASONAL AVERAGES. SKIES WILL
REMAIN MOSTLY CLEAR WITH WINDS EXPECTED TO BE GENERALLY LIGHT. MPJ

WEDNESDAY NIGHT THROUGH MONDAY...LITTLE CHANGE IN LATEST LONG RANGE
FORECAST MODELS WHICH CONTINUE TO SHOW UNSEASONABLY STRONG HIGH
PRESSURE AND WARM TEMPERATURES FOR THE LATTER HALF OF NEXT WEEK.
THE BROAD HIGH PRESSURE RIDGE WILL REMAIN ANCHORED OVER THE WESTERN
STATES...KEEPING ANY MOISTURE CONFINED TO WASH/BC COAST AND CREATING
DRY CONDITIONS ACROSS MONTANA THRU AT LEAST MIDDAY SUNDAY.  THE GFS
MODEL DOES HINT THAT A PLUME OF MONSOONAL MOISTURE MAY WORK ITS WAY
INTO FAR SOUTHWESTERN MT AND ALONG THE CONTINENTAL DIVIDE ON SUN
EVE...BUT ANY SHOWERS/THUNDERSTORMS THAT DEVELOP WILL BE VERY
ISOLATED IN COVERAGE.  A WEAK UPPER LEVEL TROF SKIRTING THE US/CAN
BORDER WILL BRING SOME BREEZY TO GUSTY WINDS ACROSS THE HI-LINE ON
FRI...POSSIBLY LEADING TO INCREASED FIRE WEATHER CONCERNS THERE
GIVEN THE EXPECTED LOW AFTERNOON HUMIDITIES. HIGH TEMPERATURES WILL
REACH THE LOW-MID 80S EACH DAY OVER THE PLAINS AND VALLEYS EACH
AFTERNOON... WITH A FEW UPPER 80S TO LOW 90S POSSIBLE FOR PORTIONS
OF CHOUTEAU/FERGUS/HILL/BLAINE COUNTIES.
WARANAUSKAS

&&

.AVIATION...
UPDATED 1742Z.
CONDITIONS WILL GENERALLY DECREASE OVER THE NEXT 6 TO 12 HOURS
ACROSS THE AREA AS A QUICK MOVING COLD FRONT DOMINATES THE WEATHER.
CEILING AND VISIBILITY RESTRICTS ARE LIKELY ALONG WITH MOUNTAIN
OBSCURATIONS BEFORE POST FRONTAL CLEARING OCCURS. CURRENT
OBSERVATIONS FROM CUT BANK ALONG WITH RADAR IMAGERY SHOWS LIGHT TO
MODERATE SHOWERS ON  THE EASTERN SIDE OF THE ROCKY MOUNTAIN FRONT
RANGE. SOME EMBEDDED THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT.
HAVE DENOTED THIS WITH CB GROUPS...HOWEVER CONFIDENCE IS NOT HIGH
ENOUGH AT THIS TIME FOR STRONGER TAF WORDING FOR ISOLATED
THUNDERSTORMS. WINDS WILL BE STRONG AND GUSTY NEAR THE FRONTAL
BOUNDARY AND GENERALLY DECREASE LATTER TONIGHT AS THE FRONT QUICKLY

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  66  37  78 /   0   0   0   0
CTB  32  65  35  77 /   0   0   0   0
HLN  38  68  38  77 /   0   0   0   0
BZN  33  66  32  75 /  10   0   0   0
WEY  21  61  21  68 /  20   0   0   0
DLN  35  68  35  75 /  10   0   0   0
HVR  36  66  34  76 /   0   0   0   0
LWT  33  61  32  72 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 19, 3:20 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 AM MDT MON SEP 19 2011

MTZ008>015-044>055-201030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
420 AM MDT MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 19, 1:07 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT MON SEP 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     1 N GREAT FALLS         47.52N 111.29W
09/19/2011                   CASCADE            MT   TRAINED SPOTTER

            TRAMPOLINE BLOWN 300 YARDS FROM ORIGINAL LOCATION DUE
            TO STRONG WINDS.

&&

NJL

The radar

The Great Falls radar (KTFX), 164 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
September 19, 1:52 PM MST
Where
Fergus County, 6 mi E of Suffolk
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.470, -109.201

A thnderstorm produced a wind gust to 63 mph at Suffolk 6E.

Thunderstorm Wind, Judith Basin

When
September 19, 2:40 PM MST
Where
Judith Basin County, 2 mi ESE of Geyser
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
47.239, -110.461

A thunderstorm produced a wind gust to 61 mph at Geyser 2ESE (the Geyser DOT site).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346380, 346379.